Thunderstorm Wind, Upshur
- When
- July 11, 3:30 PM CST
- Where
- Upshur County, 1.31 mi ENE of Latch
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.710, -95.051
Trees were downed near FM 1795 west of Gilmer.
A weak shear axis in place across the Ark-La-Tex beneath an upper level ridge of high pressure over the Central Plains, and its interaction with diurnal heating and resultant instability, contributed to the development of scattered showers and thunderstorms during the afternoon of July 11th. Some of these storms briefly became strong or severe over Upshur and Nacogdoches Counties in East Texas…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak shear axis in place across the Ark-La-Tex beneath an upper level ridge of high pressure over the Central Plains, and its interaction with diurnal heating and resultant instability, contributed to the development of scattered showers and thunderstorms during the afternoon of July 11th. Some of these storms briefly became strong or severe over Upshur and Nacogdoches Counties in East Texas as they intensified near outflow boundary interactions, producing damaging winds which downed trees near Gilmer and small hail in the city of Nacogdoches. These storms diminished during the evening with the loss of heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 3:05 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 405 PM CDT Wed Jul 11 2018 .SHORT TERM.../Tonight through Thursday Night/ The combination of upper level disturbances and a weak shear axis has resulted in a more active day of convection across much of the region compared to the past few days. Outflow boundaries generated from earlier convection today have led to additional showers and thunderstorms developing with the process repeating itself all afternoon. Expect this trend to gradually decrease with the loss of heating, but weak upper level impulses may continue to help trigger isolated convection tonight into early Thursday morning so have not completely ruled out POPs through overnight period. Low temperatures will fall back toward the mid 70s for Thursday morning as cloud cover should linger through much of tonight. A similar scenerio will take shape on Thursday with the center of the upper level ridge axis still poised to our north. Disturbances tracking along and underneath the ridge will keep a decent chance of showers and thunderstorms going into Thursday afternoon through the early evening. Temperatures are also expected to run similarly to today with upper 80s to lower 90s before we begin to heat up heading into this weekend with the upper level ridge axis inching closer to the region. /19/ .LONG TERM.../Friday through Tuesday Night/ Upper-level ridge of high pressure to become better established across the region on Friday and remain dominant through the weekend into the early part of the workweek. High temperatures are forecast to steadily climb from the lower 90s on Friday to the mid to upper 90s by Tuesday. Diurnally driven scattered showers and thunderstorms expected areawide through the early part of the weekend. A weak upper-level trough across the mid-Mississippi Valley on the northeastern periphery of the ridge to allow for scattered to numerous showers and thunderstorms mainly across south-central Arkansas and northeast Louisiana from Sunday through Tuesday afternoons. /05/ && .PREV DISCUSSION... /issued 110 PM CDT Wed Jul 11 2018/ AVIATION... For the 11/18Z TAF period, expanding cu field this afternoon with VFR conditions will prevail as convection increases during peak heating hours. Scattered to numerous shwrs and tstms will warrant TEMPO -TSRA conditions areawide at all terminals through the early evening hours. The loss of heating will allow for convection to gradually diminish after sunset with lingering convective debris clouds in the mid and upper levels. VFR conditions should prevail overnight through Thursday morning aside from some possible patchy fog in a few areas where heavier rainfall occurs. Otherwise, light and variable winds will maintain this afternoon before going near calm overnight. A general southward wind component is expected on Thursday, but speeds will only average around 5 kts or less. The chance of any additional convection will be closely monitored as an upper level disturbance will linger across the region and may contribute to some isolated overnight/early morning shwrs/tstms. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 75 92 76 95 / 30 50 20 30 MLU 75 93 75 94 / 30 50 20 30 DEQ 73 93 73 93 / 20 40 20 30 TXK 74 90 75 93 / 30 40 20 30 ELD 74 92 74 94 / 30 40 20 30 TYR 75 89 75 92 / 20 50 20 30 GGG 74 91 75 93 / 30 50 20 30 LFK 75 89 74 93 / 30 60 20 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/05
Hazardous Weather Outlook National Weather Service Shreveport LA 635 AM CDT Wed Jul 11 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-121145- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 635 AM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Expect another round of scattered showers and thunderstorms during this afternoon. Some of these thunderstorms will have the potential of becoming strong to possibly severe, with damaging wind gusts and locally moderate to heavy rainfall being the primary concerns. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Expect rain chances to continue throughout the remainder of this work week, as a series of disturbances progress from east to west across the Gulf Coast region and aid in the development of scattered showers and thunderstorms. Isolated strong to possibly severe storms remain possible, with damaging thunderstorm wind gusts and locally moderate to heavy rainfall still the primary concerns. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be required through Wednesday morning. 20
Special Weather Statement
National Weather Service Shreveport LA
229 PM CDT WED JUL 11 2018
LAZ006-112015-
Union LA-
229 PM CDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION PARISH UNTIL
315 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Farmerville, or 16 miles southwest of Huttig, moving
southeast at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Farmerville, Marion, Cecil, Bayou D Arbonne Lake, Oakland and
Linville.
LAT...LON 3265 9227 3286 9259 3301 9249 3301 9235
3293 9210
TIME...MOT...LOC 1928Z 298DEG 11KT 3288 9239
05Special Weather Statement
National Weather Service Shreveport LA
245 PM CDT WED JUL 11 2018
LAZ010-TXZ151-153-112030-
De Soto LA-Panola TX-Shelby TX-
245 PM CDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE SOTO PARISH...
SOUTHEASTERN PANOLA AND NORTH CENTRAL SHELBY COUNTIES UNTIL 330 PM
CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Joaquin, or 16 miles east of Carthage, moving
southeast at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Logansport, Joaquin, Keachi, Longstreet, Stanley and Deadwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3188 9407 3213 9418 3220 9404 3219 9397
3201 9379
TIME...MOT...LOC 1944Z 331DEG 8KT 3212 9405
05Special Weather Statement
National Weather Service Shreveport LA
249 PM CDT WED JUL 11 2018
ARZ059-070-TXZ097-112030-
Miller AR-Little River AR-Bowie TX-
249 PM CDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
NORTHERN MILLER AND EAST CENTRAL BOWIE COUNTIES UNTIL 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mandeville, or near Texarkana, moving north at 5 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Texarkana, Mandeville, Genoa, Pleasant Hill and Homan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 9383 3356 9379 3355 9381 3354 9380
3355 9379 3353 9379 3336 9375 3332 9402
3357 9412 3360 9381
TIME...MOT...LOC 1949Z 165DEG 5KT 3346 9393
05Special Weather Statement
National Weather Service Shreveport LA
312 PM CDT WED JUL 11 2018
LAZ010-112100-
De Soto LA-
312 PM CDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO PARISH UNTIL
400 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, moving west at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mansfield, South Mansfield, Grand Cane and Pelican.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3188 9386 3210 9388 3204 9348 3203 9348
3202 9346 3184 9350 3184 9370
TIME...MOT...LOC 2011Z 105DEG 13KT 3197 9378
05Special Weather Statement
National Weather Service Shreveport LA
358 PM CDT WED JUL 11 2018
LAZ004-012-112145-
Bienville LA-Claiborne LA-
358 PM CDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAIBORNE AND
NORTHEASTERN BIENVILLE PARISHES UNTIL 445 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Homer, moving south at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Arcadia, Gibsland, Athens, Mount Lebanon, Spring Lake, Lake
Clairborne, Aycock and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3247 9290 3252 9317 3255 9317 3259 9318
3278 9309 3274 9288
TIME...MOT...LOC 2058Z 013DEG 8KT 3269 9301
13Special Weather Statement
National Weather Service Shreveport LA
402 PM CDT WED JUL 11 2018
TXZ110>112-124>126-137-112145-
Upshur TX-Gregg TX-Cass TX-Camp TX-Marion TX-Wood TX-Morris TX-
402 PM CDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHWESTERN
MARION...EAST CENTRAL WOOD...UPSHUR...SOUTHERN MORRIS...SOUTHEASTERN
CAMP AND NORTHWESTERN GREGG COUNTIES UNTIL 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorms
over southern Morris County and most of Upshur County. These
storms were moving slowly south and west.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Longview, White Oak, Gladewater, Gilmer, Daingerfield, Hughes
Springs, Lone Star, Ore City, Clarksville City, East Mountain, Diana,
Rosewood, Jenkins, West Mountain, Cedar Springs, Union Grove, Warren
City, Midway, Holly Springs and Lafayette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3300 9485 3298 9482 3302 9482 3307 9474
3296 9454 3278 9467 3279 9470 3273 9470
3249 9487 3274 9526
TIME...MOT...LOC 2100Z 068DEG 3KT 3299 9469
13The Shreveport radar (KSHV), 117 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were downed near FM 1795 west of Gilmer.
Penny size hail fell in Nacogdoches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757657, 757658.